What are the Signs of an Excedrin® Overdose?

Allison Boelcke
Allison Boelcke
Symptoms of an Excedrin overdose may include ringing in the ears.
Symptoms of an Excedrin overdose may include ringing in the ears.

Excedrin® is an over the counter medication that is primarily used as a pain reliever and fever reducer. Its main active ingredients are acetaminophen, caffeine, and aspirin. The maximum amount of the drug that is generally considered safe to consume is 1000 mg at a time and no more than 4000 mg in one day. Although the medication does not require a prescription, an Excedrin® overdose can still be potentially fatal.

Symptoms of an Excedrin overdose may include headache.
Symptoms of an Excedrin overdose may include headache.

The signs of an Excedrin® overdose will typically occur in stages. At the start of the overdose, a person may begin to notice a change in appetite, as well as nausea and vomiting. He or she may also experience sharp pains in the lower abdominal, and may become fatigued or disorientated. As the drug makes its way through the bloodstream, a person may start to also feel severe pain in the upper abdominal. During the later stages of an Excedrin® overdose, a person may notice having darker colored urine than normal and the nails and whites of the eyes may have a yellowed hue.

Liver damage may occur as a result of an Excedrin overdose.
Liver damage may occur as a result of an Excedrin overdose.

Other overdose symptoms may include ringing in the ears. This ringing of the ears may be accompanied by diarrhea or a headache. Although at the start of an Excedrin® overdose, a person may feel fatigued or disorientated, as it goes on, these symptoms may be replaced with feelings of agitation or lightheadedness, and even hallucinations in some cases. A sudden change in heartbeat and convulsions may also occur during an overdose.

People can overdose on over-the-counter medications.
People can overdose on over-the-counter medications.

In some cases, it may take a smaller amount of the medication to be considered an overdose. For people with sensitivities to acetaminophen, bleeding of the stomach and intestines can occur if even a small amount of Excedrin® is taken. If stomach and intestinal bleeding occurs, it will usually cause symptoms like black, tarry, or bloody stool or vomit, coughing up blood, and fainting. Stomach and intestinal bleeding can be potentially life-threatening and immediate medical attention should be sought if these symptoms occur.

An Excedrin overdose can cause nausea, vomiting and abdominal pain.
An Excedrin overdose can cause nausea, vomiting and abdominal pain.

A negative reaction to the acetaminophen in Excedrin® can also result in serious damage to the liver. Liver damage can cause nausea, fever, abdominal pain, and appetite suppression. Other signs of liver damage are yellowing of the eyes or skin, a condition known as jaundice, as well as discoloration or the urine and stool. Immediate medical attention is also recommended in the instance of liver damage symptoms.

You might also Like

Readers Also Love

Discussion Comments

ZipLine
@literally45-- If your friend took more than 4000mg/day, he needs to go to the ER. At those doses, liver damage is very likely and unfortunately, liver damage doesn't always cause immediate side effects.

Nausea, vomiting and psychotic symptoms like hallucinations are possible at such high doses.

If he goes to the hospital, they can get some of the medication out of his system and check his liver for damage.

literally45

So an Excedrin overdose happens when someone takes more than 4000mg/day?

I think my friend has taken that many. What should I do? He seems okay right now.

candyquilt

I accidentally overdosed on Excedrin extra strength yesterday. I basically forgot that I took my pill and took another one. I only remembered when my husband saw me taking the third pill and asked me how many I had taken so far. Then I realized that I took an extra pill. Thankfully, I only overdosed by 500mg and I was lucky because I didn't have much side effects.

It just caused some stomach acidity and nausea. I was able to get through it with antacids and milk. I'm going to use a pill case from now on though, to keep track of my doses.

Post your comments
Login:
Forgot password?
Register:
    • Symptoms of an Excedrin overdose may include ringing in the ears.
      Symptoms of an Excedrin overdose may include ringing in the ears.
    • Symptoms of an Excedrin overdose may include headache.
      Symptoms of an Excedrin overdose may include headache.
    • Liver damage may occur as a result of an Excedrin overdose.
      Liver damage may occur as a result of an Excedrin overdose.
    • People can overdose on over-the-counter medications.
      People can overdose on over-the-counter medications.
    • An Excedrin overdose can cause nausea, vomiting and abdominal pain.
      An Excedrin overdose can cause nausea, vomiting and abdominal pain.